Radiotherapy to the brain causes a short term swelling in the treatment area, which raises the pressure in the brain.
Doctors call this oedema. It can make your symptoms worse for a time. This can be frightening because you might think the radiotherapy isn't working. Raised pressure in the brain might cause:
- feeling sick
- fits (seizures)
The swelling from radiotherapy goes down after treatment, but while you have it your doctor gives you medicines to take.
Steroids can reduce the swelling in the brain.
Your doctor will tell you how long to take the steroids for. Usually, you gradually lower the dose of steroids after the treatment ends. But if the swelling hasn't gone down enough, your symptoms might start to come back.
It is important to talk to your radiotherapy doctor (clinical oncologist), radiographer, or specialist nurse if you think your symptoms are getting worse.
They will be able to reassure you and might increase your dose of steroid tablets until it gets better.
You might have a targeted cancer drug called bevacizumab (Avastin) if you can't take steroids for any reason.
Bevacizumab can lower raised pressure in the brain by changing the growth of blood vessels around the tumour.
Radiotherapy can cause many different side effects, such as tiredness. The side effects you get will depend on the area you're having treatment to but there are some general side effects you might experience regardless of where your cancer is. This video is about the side effects you might have when having radiotherapy to the brain.
On screen text: Severe tiredness (somnolence)
Mary: You know, when you say you're tired, it's not like being tired. It's like you lose all of your energy and you just do something simple like having a shower and it's like you have to lie down or you have to rest.
Martin (radiographer): After completing brain radiotherapy, you may experience severe tiredness known as somnolence. This can occur about six weeks after treatment finishes.
Mary: That fatigue really hit me and it went on for a while afterwards as well. It didn't get worse. It just stayed.
Martin (radiographer): Symptoms of somnolence include extreme tiredness and slowed mental processing. To help you cope we would recommend listening to your body and trying not to overdo things but if you can do light exercise to help maintain your energy levels.
Mary: I just took a rest if I needed to and I had to learn not to be so hard on myself. But there is little things that you can do that I felt helped anyways. That little bit of exercise. Just going for them small walks. They really do help you and even if it is just walking around your house or just walking around the block, getting outside, just getting a bit of fresh air that really, really did help me.
On screen text:
- Rest and have short naps when you need to
- Drink plenty of water
- Eat a balanced diet
- Do some gentle exercise
- Try to get some fresh air
On screen text: Feeling or being sick
Mary: After the first two or three days of the radiotherapy, I started getting really bad nausea. As the radiotherapy went on, it was just kind of a constant. Every time I'd have it, I'd feel sick afterwards.
Martin (radiographer): If you do experience sickness, then speak with your team. They can prescribe medications to help with that.
Mary: I did ask my oncologist. I'll just explain to him that I'm feeling sick from this. Please, can I get something? And then they did. They prescribed me these anti sickness medication so that did help me a lot. You don't want to eat anything, but you have to. If you're going to keep your strength up, anything that aggravates your stomach or aggravates the nausea, don't go near that but if you don't eat even though you feel sick and you feel nauseous, then you're going to feel even worse.
On screen text:
- Ask your doctor about anti sickness medication
- Your doctor might prescribe you steroids to help with your sickness
- Relaxation techniques such as mindfulness and visualisation can help
- Certain food might make it worse, such as fried food
- Eat a few hours before treatment rather than just before
- Try sipping water or fizzy drinks throughout the day
On screen text: Hair loss
Martin (radiographer): Having radiotherapy to your head can cause hair loss in the area that we're treating. It's unlikely to be all over the head, more likely to be in patches.
Mary: 2 to 3 weeks after the radiotherapy I was brushing my hair and loads came out on the brush. I knew it was going to happen, but it was just hard when it happened.
Martin (radiographer): In many cases, the hair will grow back about two months after treatment finishes. The texture and the colour may be different to before.
Mary: Mine did grow back and there's a lot of grey in it so I have to dye it, this is not my original colour. It's very slow growing back. I would say use quite a sensitive shampoo, a baby shampoo. Use that for sensitive skin in your head.
Martin (radiographer): Protect the head from the sun and the wind and avoid using hair colour, hair dryer or straighteners to style your hair. If you experience substantial hair loss, then speak with your team who can give you information about wigs and hair coverings.
Mary: I got some really cool head scarves. There is some really nice ones out there.
On screen text:
- Be gentle with your hair
- Use a non-perfumed shampoo or baby shampoo
- Avoid using heat on your hair such as a hairdryer or hair straighteners
- Let hair dry naturally or gently pat dry with a soft towel
- Your radiographer can advise you on how to care for sore skin
- Speak to your radiographer about hair coverings and wigs
On screen text: Your symptoms might get worse
Martin (radiographer): Radiotherapy to the brain can cause swelling in the area that we're treating. If you already had symptoms before starting treatment, this swelling may make the symptoms worse. After you've finished treatment, the swelling may continue for a few more weeks, but then you should recover quite quickly.
On screen text:
- Your symptoms may get worse during treatment
- This might include headaches, sickness, fits, numbness and weakness in your hands and feet
- You might need steroids to help reduce the swelling
If you're experiencing a side effect that hasn't been covered in this video, you can find more information on the Cancer Research UK website.
On screen text: For more information go to: cruk.org/radiotherapy/side-effects